Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Bismarck, ND

May 22, 2020Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2020, 6:23 PM CDT for Mountrail County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 6:23 PM CDT (23:23 UTC)
Expired
May 22, 2020, 6:54 PM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Mountrail County, ND

The radar

The Minot AFB radar (KMBX), 97 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:25 PM CDTHAIL 0.75 S Ross, NDTIME ESTIMATED FROM RADAR.
May 22, 6:27 PM CDTHAIL 0.73 Sse Ross, NDTIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS53 KBIS 222323
SVRBIS
NDC061-230015-
/O.NEW.KBIS.SV.W.0005.200522T2323Z-200523T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
623 PM CDT Fri May 22 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mountrail County in northwestern North Dakota...

* Until 715 PM CDT.

* At 622 PM CDT, a severe thunderstorm was located over near 
  Stanley, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Palermo around 640 PM CDT.
  Blaisdell around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4828 10192 4826 10192 4814 10253 4828 10259
      4852 10210
TIME...MOT...LOC 2322Z 246DEG 24KT 4828 10239 

HAIL...1.25IN
WIND...60MPH
 
$$

SCHILD
2 follow-up statements
411 
WWUS53 KBIS 222335
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
635 PM CDT Fri May 22 2020

NDC061-230015-
/O.CON.KBIS.SV.W.0005.000000T0000Z-200523T0015Z/
Mountrail ND-
635 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN MOUNTRAIL COUNTY...

At 634 PM CDT, a severe thunderstorm was located near Stanley, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Palermo around 645 PM CDT.
  Blaisdell around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4828 10192 4826 10192 4817 10244 4833 10249
      4852 10210
TIME...MOT...LOC 2334Z 248DEG 19KT 4829 10232 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHILD
696 
WWUS53 KBIS 222354
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
654 PM CDT Fri May 22 2020

NDC061-230003-
/O.CAN.KBIS.SV.W.0005.000000T0000Z-200523T0015Z/
Mountrail ND-
654 PM CDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOUNTRAIL COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4828 10192 4826 10192 4817 10244 4833 10249
      4852 10210
TIME...MOT...LOC 2347Z 246DEG 24KT 4834 10214 

$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:06 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 22, 3:06 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
306 PM CDT Fri May 22 2020

.SHORT TERM...(This evening through Saturday)
Issued at 220 PM CDT Fri May 22 2020

The main forecast issue in the short term period will be
convection chances and risk of severe weather through Saturday
night.

Currently, mostly sunny to sunny skies across western ND with some
scattered high clouds central and broken ceilings into the James
River Valley. Surface low pressure was located near Williston with
a trough extending southwest into northeast Wyoming. Much drier
air over eastern Montana and far western ND compared to areas
just to the east. Watford city dewpoint is currently 55 while
Williston is 38. This boundary which basically becomes a cold
front later tonight, will be the focus for afternoon
thunderstorms. Latest CAMS depict convection developing on the
moist side of this boundary from 21-23 UTC. Atmosphere is becoming
increasingly unstable ahead of the boundary with ML CAPE values
around 1500 J/kg from Stanley to Minot and around 30-e5 knots of
bulk shear along the Canadian border. As the boundary progresses
eastward, the drier air to the west will limit strong convection.
It does look like there may be a brief window for a stronger
thunderstorm this afternoon over northwest North Dakota, at this
time we're thinking below severe levels but some gusty winds and
small hail can't be ruled out. CAMS have been consistent in
developing convection into southwest North Dakota, but have also
been consistent in keeping this convection weaker and only
isolated in nature. This seems reasonable given that drier air
will be pushing into this area, before the northwest.

Convection is expected to diminish this evening, then pick up
again late tonight into Saturday morning as stronger forcing moves
into the area.

It looks like the west central into northwest will see scattered
showers and isolated thunder through the morning. which will limit
overall instability. As you go east from here, the potential for
strong to severe thunderstorms increases. Bulk shear vectors are
roughly parallel to the cold front, so convection looks to be
messy and the best chance possibly being right along the frontal
boundary over the north central where the potential may exist for
stronger heating given the lack of cloud cover, if we can burn off
any morning stratus. Then later in the afternoon/evening across
the southwest when the main shortwave moves into the northern
plains. Earlier CAMS were indicating some a potential MCS, along
and south of the ND/SD border Saturday evening. For now we think
there is enough uncertainty given the messy storm mode and
potential lack of heating, that we are going to stick with the
quarter sized hail and 60 mph winds. Perhaps evening overnight
shift can revise as needed. The cold front moves into The Devils
Lake Basin to south central ND by late Saturday night.

Sunday and Monday will be cooler as a mean 500 mb trough becomes
established across the region, with forecast highs in the 65 to 70
F range. Flow aloft will gradually deamplify further next week
per NAEFS guidance and its ensemble membership, but without
significant moisture advection due to the likelihood of a cut-off
low in the south central U.S., a general dry period is likely
across the region next week.

.LONG TERM...(Sunday through Friday)
Issued at 220 PM CDT Fri May 22 2020

Ongoing sub-severe convection over central ND early Sunday morning
lifts northeast through the day and we dry out from west to east

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 220 PM CDT Fri May 22 2020

Scattered convection west this afternoon, then more widespread
convection develops west late tonight and moves east Saturday
morning.

Stratus has finally erodes most areas. Looks like KBIS will scatter
out before 18 UTC, and KJMS will be close. Convection is expected to
develop along a cold front in western ND this afternoon. At this
time it appears isolated to scattered convection developing east of
KXWA and could affect KMOT bu early evening. Another round of more
widespread showers and thunderstorms develops Saturday morning over
western ND and propagates east through the day. There area some
indications of lower stratus returning to KJMS and KBIS Saturday
ahead of the cold front. For now will include a scattered IFR layer
as confidence is not high enough at this time for IFR ceilings.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, May 22, 3:13 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
313 PM CDT Fri May 22 2020

NDZ003-010-011-018>021-031>034-040>045-232015-
Renville-Mountrail-Ward-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
313 PM CDT Fri May 22 2020 /213 PM MDT Fri May 22 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this afternoon and evening.
Storms could produce gusty winds and some small hail, but severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few severe thunderstorms are possible Saturday afternoon and
evening in western and south central North Dakota. Large hail up
to quarter size and damaging wind gusts to 60 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today but may be needed on
Saturday.

NDZ001-002-009-017-232015-
Divide-Burke-Williams-McKenzie-
313 PM CDT Fri May 22 2020 /213 PM MDT Fri May 22 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this afternoon and evening.
Storms could produce gusty winds and some small hail, but severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-232015-
Bottineau-Rolette-McHenry-Pierce-
313 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...This Afternoon and Tonight|

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few severe thunderstorms are possible Saturday afternoon and
evening in western and south central North Dakota. Large hail up
to quarter size and damaging wind gusts to 60 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ022-023-025-035>037-046>048-050-051-232015-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-
La Moure-McIntosh-Dickey-
313 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 22, 5:25 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
525 PM CDT Fri May 22 2020

NDZ009-010-017-222300-
McKenzie ND-Mountrail ND-Williams ND-
525 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCKENZIE...EAST CENTRAL
WILLIAMS AND WEST CENTRAL MOUNTRAIL COUNTIES UNTIL 600 PM CDT...

At 525 PM CDT, a strong thunderstorm was located 12 miles south of
Tioga, or 22 miles west of Stanley, moving northeast at 20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
White Earth Bay Recreation Area.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4806 10292 4821 10303 4836 10278 4817 10255
TIME...MOT...LOC 2225Z 235DEG 16KT 4822 10286

SCHILD
Special weather statement, May 22, 6:17 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
617 PM CDT Fri May 22 2020

NDZ010-222345-
Mountrail ND-
617 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOUNTRAIL COUNTY
UNTIL 645 PM CDT...

At 616 PM CDT, a strong thunderstorm was located over Stanley, moving
northeast at 30 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Stanley, Ross, Palermo and Blaisdell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4853 10212 4829 10192 4828 10192 4815 10256
      4831 10265
TIME...MOT...LOC 2316Z 246DEG 25KT 4829 10242

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:25 AM CDTDense Fog AdvisoryBISAdams, Grant, Hettinger, Mercer, Oliver, Stark5 hr
May 22, 5:25 PM CDTSpecial Weather StatementBISMountrail35 min
May 22, 6:17 PM CDTSpecial Weather StatementBISMountrail28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.